Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Birmingham, AL

June 27, 2018Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2018, 2:19 PM CDT for Cherokee County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 2:19 PM CDT (19:19 UTC)
Expired
Jun 27, 2018, 2:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS54 KBMX 271919
SVRBMX
ALC019-271945-
/O.NEW.KBMX.SV.W.0065.180627T1919Z-180627T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
219 PM CDT WED JUN 27 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Cherokee County in northeastern Alabama...

* Until 245 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located near Moshat, or
  near Centre Municipal Airport, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg,
  Tennala, Western Weiss Lake, Eastern Weiss Lake, Moshat, Weiss Dam,
  Chesnut Bay Resort, Howells Crossroads and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3406 8542 3407 8574 3420 8575 3426 8546
TIME...MOT...LOC 1918Z 268DEG 13KT 3415 8558 

HAIL...0.88IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:48 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 12:48 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1248 PM CDT Wed Jun 27 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Today across Central Alabama we continue to remain in a warm and
moist airmass. The Atlantic ridge does appear to retrograde some
into the Eastern Gulf of Mexico yielding more of a southwest low
level flow around the flat Gulf ridge. To our north, we have a
surface low pressure near Wisconsin with a front extending
southwestward into Missouri and Kansas. The low will move
northeastward through tonight across the Great Lakes toward Southern
Quebec and drag the front eastward across Conus behind it. While the
front is not expected to get further south than Kentucky, we should
see some affects from this system. As we will remain in the warm
sector, we could see some strong to possibly severe storms across
the northeast counties of Alabama this afternoon into early evening
with the heat of the day. Storms are expected to develop ahead of
the front and propagate southeastward. With the help of outflow
boundaries, some of this activity could make it into our northeast
counties. We will definitely have a atmosphere ready and willing for
strong storms. Depending on varying models afternoon CAPE should be
anywhere from 2500-5000 J/KG. 0-6 KM bulk shear is more meager
anywhere from 10-25 KTS, but still enough for us to have some strong
winds with storms that develop during the heat of the day. Will have
mention of severe in HWO from around 1 PM to 8 PM to account for it.

As if the severe was not enough. We are still very hot and humid
overall. Will continue with the ongoing heat advisory. Will add
Walker, Jefferson, and Shelby to the advisory based on the latest
numbers. Hottest temperatures will be in the western half of the CWA
today with the southwest low level flow. The southeast counties will
be marginal to hit 105 before afternoon convection begins, but will
leave in as small errors in temperatures and dew points can make big
heat index differences. I'd rather err on the side of caution with a
prolonged heat event for public safety and awareness.

08

.LONG TERM...
Thursday through Wednesday.

The ridging at 850mb continues to strengthen Thursday as an upper
level shortwave kicks off through Central TN early Thursday morning.
The GFS, ECMWF, and NAM all have this shortwave sliding almost due
southward through AL/GA through the day on Thursday, but they differ
in exact timings. Meanwhile, another shortwave is sliding through
the Mid MS Valley, developing an MCS. Models are all over the place
with how this pattern plays out. Some show the shortwave in TN
pushing an MCS southward through Central AL and/or Georgia on
Thursday and some show the MCS to our North and West sliding all the
way into our area by late Thursday. The ARW actually plays both
sides and moves an MCS through in the morning from the shortwave in
TN, then a second shortwave Thursday evening with the remnants of
storm to our northwest. It's difficult to forecast how this will
play out 2 days out due to the mesoscale interactions, but with at
least some consistency across models, I can't ignore the possible
damaging wind threat from thunderstorms on Thursday.

While all this is taking place, the low level ridging strengthens,
especially over MS and the western portions of Central AL. 1000-
850mb thickness values are forecast to be at around 1440m, which
would easily support temps in the upper 90s, assuming rain doesn't
move through at or before peak heating. This complicates the
hazardous weather forecast because it creates the possibility for
3 scenarios: First scenario would be that western portions of our
area could see heat indices 105-109, warranting a heat advisory,
while areas in the east and northeast see an MCS move through mid-
morning, with the threat of damaging winds. The second scenario
would bring an MCS in earlier in the day, limiting daytime heating
and making a heat advisory unnecessary, while still presenting a
damaging wind threat. The third scenario would have the ridge
building in stronger and pushing any shortwave and resulting MCS
just east of our area, creating a situation where heat advisories
are needed for a good portion of Central AL. At this point in
time, based on what models are currently showing, I'm going with
the first scenario in my forecast and will continue mentioning
high confidence for heat impacts for portions of Central AL, and
will also introduce a lower confidence threat for damaging winds.
The reason for low confidence in the severe portion is due to the
complexity of MCS propagation and overall inability for models to
resolve it very well this far in advance.

As we go into Friday and into the weekend, models have some energy
from the shortwave lingering back over the Southeastern States, but
keep it generally weak as upper level ridging builds in aloft and
the low level ridging remains in place. Scattered afternoon
thunderstorms look to be possible each day as heat indices remain in
the 100-108 range area-wide. Therefore, will continue mentioning
heat impacts in the HWO through Saturday.

By Sunday, the center of the high pressure and the upper level ridge
has shifted northeastward, allowing 1000-850mb thickness values to
drop to around 1420-1430m across Central AL Monday through
Wednesday. This will mark a return to more seasonable temperatures
with highs in the upper 80s to near 90, which will limit heat index
values from reaching heat advisory criteria. Therefore, will not
carry anything in the HWO beyond Saturday. Typical diurnal
thunderstorm activity will be likely, so have carried 30-50% PoPs in
the afternoons with 15-25% in the overnight hours each day for the
first half of next week.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Isolated showers and thunderstorms are developing across the area,
and will use SHRA in prevailing conditions for several terminals. As
activity increases in strength, will transition to VCTS at 19-20Z
given uncertainty in coverage. Stronger storms will produce gusty
winds, frequent lightning, and torrential rainfall.

Confidence has decreased with the potential for an overnight MCS,
and high res guidances suggests any thunderstorm potential would
come later in the forecast period tomorrow. Removed the PROB30
groups.

14

&&

.FIRE WEATHER...

Isolated to scattered afternoon storms are possible with daytime
heating for the next few days. Very warm temperatures with triple
digit heat indices will be the biggest issue for crews. Humidity
values remain high, and there are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  72  93  71  93 /  50  40  50  40  50
Anniston    90  73  93  72  93 /  50  30  50  40  50
Birmingham  93  75  94  74  93 /  40  30  50  40  50
Tuscaloosa  96  76  96  75  95 /  30  20  50  30  50
Calera      93  75  93  73  92 /  40  30  50  40  50
Auburn      90  73  91  74  92 /  50  20  50  40  50
Montgomery  93  75  94  75  93 /  50  20  40  40  50
Troy        92  74  93  74  93 /  50  20  40  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from noon today to 7 PM CDT this evening for the
following counties: Autauga...Barbour...Bibb...Bullock...
Chilton...Dallas...Elmore...Fayette...Greene...Hale...
Jefferson...Lamar...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Russell...Shelby...
Sumter...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Jun 27, 4:24 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
424 AM CDT Wed Jun 27 2018

ALZ011>015-017>050-281230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
424 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices may reach 105 between noon and 7pm today, especially in
the southwestern portions of Central Alabama. Strong to severe
thunderstorms are possible between 1pm and 8pm in northeastern
portions of Central Alabama. The main threat will be damaging winds
up to 60 miles per hour

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will may reach 105 degrees for portions of Central
Alabama each afternoon Thursday through Saturday.

Strong to severe thunderstorms are possible Thursday afternoon for
portions of Central Alabama. The main concern will be damaging winds
up to 60 miles per hour.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and Thursday afternoon.

In the hours before

Special weather statement, Jun 27, 1:16 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
116 PM CDT WED JUN 27 2018

ALZ020-271900-
Cherokee AL-
116 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 200
PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Weiss Lake, or over Cedar Bluff, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Gaylesville, Cornwall
Furnace Park, Western Weiss Lake, Eastern Weiss Lake, Moshat,
Fullerton, Howells Crossroads, Chesnut Bay Resort and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 8543 3410 8569 3426 8572 3435 8547
TIME...MOT...LOC 1816Z 247DEG 13KT 3421 8564

19
Local storm report, Jun 27, 1:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     3 SE GAYLESVILLE        34.24N 85.53W
06/27/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE IN POWERLINES AT AL HWY 9 NORTH AT CR
            189.

&&

MW
Local storm report, Jun 27, 1:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     1 WNW CORNWALL FURNACE  34.25N 85.60W
06/27/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON ROADWAY AT HWY 68 AND CR 44.

&&

MW
Local storm report, Jun 27, 1:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 E CEDAR BLUFF         34.22N 85.58W
06/27/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE ACROSS THE ROADWAY AT ENON GROVE CHURCH
            AL HWY 9 NORTH OF CEDAR BLUFF.

&&

MW
Local storm report, Jun 27, 1:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             1 W CEDAR BLUFF         34.22N 85.61W
06/27/2018  E0.25 INCH       CHEROKEE           AL   PUBLIC

            PEA SIZED HAIL REPORTED IN CEDAR BLUFF CR
            606, ALONG AL HWY 9 NORTH OF CEDAR BLUFF,
            AND NEAR CR 92 IN CEDAR BLUFF.

&&

MW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:31 PM CDTSpecial Weather StatementBMXWalker44 min
Jun 26, 9:43 PM CDTSevere Thunderstorm WarningBMXWalker32 min
Jun 26, 10:03 PM CDTSpecial Weather StatementBMXFayette42 min
Jun 26, 10:16 PM CDTSpecial Weather StatementBMXWalker29 min
Jun 27, 1:16 PM CDTSpecial Weather StatementBMXCherokee44 min
Jun 27, 2:23 PM CDTSpecial Weather StatementBMXWalker52 min
Jun 27, 2:35 PM CDTAreal Flood AdvisoryBMXCherokee115 min
Jun 27, 2:41 PM CDTSpecial Weather StatementBMXTuscaloosa49 min
Jun 27, 2:45 PM CDTSpecial Weather StatementBMXCherokee45 min
Jun 27, 2:48 PM CDTSpecial Weather StatementBMXPickens27 min
Jun 27, 3:04 PM CDTSpecial Weather StatementBMXBlount41 min
Jun 27, 3:12 PM CDTSpecial Weather StatementBMXJefferson33 min
Jun 27, 3:30 PM CDTSpecial Weather StatementBMXJefferson45 min
Jun 27, 3:36 PM CDTSpecial Weather StatementBMXCherokee, Etowah39 min
Jun 27, 4:04 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair41 min
Jun 27, 4:06 PM CDTAreal Flood AdvisoryBMXCherokee114 min
Jun 27, 4:08 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 27, 4:17 PM CDTSpecial Weather StatementBMXCherokee43 min
Jun 27, 4:31 PM CDTSpecial Weather StatementBMXShelby29 min
Jun 27, 4:40 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega65 min
Jun 27, 5:16 PM CDTSpecial Weather StatementBMXClay, Randolph59 min
Jun 27, 5:18 PM CDTSpecial Weather StatementBMXShelby27 min
Jun 27, 5:48 PM CDTSpecial Weather StatementBMXCoosa42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.